Iowa, 2011

Flood in Iowa, June 5 to 30, 2011

June 5 to 30, 2011 · NWS FSD · 1 event in 1 county or zone

Missouri River flooding increased to major to record levels in June and had major impacts. |.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Missouri River flooding increased to major to record levels in June and had major impacts. The flooding forced evacuations of populated areas, affecting many homes, businesses, parks, recreation areas and other lowlands.|.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 5, 2:55 AM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 5, 2:55 AM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
355 AM CDT SUN JUN 5 2011

.DISCUSSION...
QUITE A POLAR WEEK THIS WEEK WITH TEMPERATURES OVER THE NEXT FEW
DAYS MORE REMINISCENT OF THE DOG DAYS OF SUMMER...WHILE THE LATTER
HALF OF THE WEEK WILL FEEL MORE LIKE LATE APRIL/EARLY MAY.

LARGE UPPER RIDGE ACROSS THE AREA WITH A SURFACE HIGH SITUATED
OVER THE WESTERN GREAT LAKES.  AS THIS HIGH SHIFTS TO THE
EAST...SOUTHEASTERLY FLOW WILL INCREASE ACROSS THE REGION DRAWING
INCREASING MOISTURE INTO THE REGION.  MOISTURE IS CURRENTLY POISED
ON OUR DOOR STEP WITH UPPER 60 AND LOWER 70 DEGREE DEW POINTS AS
CLOSE AS SOUTHERN NEBRASKA AND SOUTHERN IOWA. EVEN WITH THE
INCREASING MOISTURE TODAY...THE ATMOSPHERE REMAINS CAPPED AND HAVE
DROPPED THE MENTION OF POPS IN THE FORECAST.

LEFT A SLIGHT CHANCE OF POPS IN TONIGHT AS WEAK LOW LEVEL JET
DEVELOPS ACROSS THE CENTRAL AND NORTHERN PLAINS. THERE IS A LITTLE
BIT OF SPEED CONVERGENCE ESPECIALLY EAST OF I-29...WHICH ALSO
COINCIDES WITH THE WEAKEST CAP.  WITH THE INCREASING MOISTURE
CONTINUING TO SPREAD NORTH...LEFT SOME LOW POPS EAST OF I-29 AND
NORTH OF I-90 THOUGH CONFIDENCE IN ANYTHING DEVELOPING IS
RELATIVELY LOW WITH A LACK OF DYNAMICS.

MONDAY AND TUESDAY LOOK DOWNRIGHT WARM WITH 850 HPA TEMPERATURES
WARMING INTO THE LOW AND MID 20S.  THIS WILL CERTAINLY TRANSLATE TO
90S FOR MOST LOCATIONS...AND LOCATIONS IN THE SOUTH MAY FLIRT WITH
TRIPLE DIGIT HEAT. WITH DEW POINTS IN THE UPPER 60S TO NEAR
70...THESE LOCATIONS WILL ALSO HAVE TO BE MONITORED FOR THE
POTENTIAL OF A HEAT ADVISORY. MODELS CONTINUE TO SUGGEST AIR MAY BE
A BIT DRIER ON TUESDAY AS FLOW STARTS TO BECOME MORE SOUTHWEST...SO
THE GREATER THREAT FOR ADVISORY TYPE CONDITIONS APPEARS TO BE ON
MONDAY.
COLD FRONT IS EXPECTED TO MOVE THROUGH THE REGION TUESDAY NIGHT.
UPPER WAVE LIFTS TO THE NORTHEAST AND IS RAPIDLY FILLING AS IT DOES
SO.  WITH THE LACK OF FORCING AND THE DECREASE IN MOISTURE AHEAD OF
THE FRONT...IT APPEARS AS THOUGH THIS FRONT MAY MOVE THROUGH DRY.

MUCH COOLER CONDITIONS ARE EXPECTED WEDNESDAY INTO THURSDAY WITH
MODELS SUGGESTING 850 HPA TEMPERATURES FALLING INTO THE SINGLE
DIGITS ON THURSDAY.  HAVE CUT HIGHS BACK DRASTICALLY ON
THURSDAY...BUT IF 850 TEMPS ARE NEAR 5 DEGREES C UNDER NORTHEAST
FLOW...ADDITIONAL CUTS WILL BE NEEDED.

SOUTHWEST FLOW WITH EMBEDDED SHORTWAVES APPEARS TO SET UP FOR NEXT
WEEKEND...WHICH WOULD ALLOW THE WET AND UNSETTLED PATTERN TO RETURN
TO THE REGION.

&&
.AVIATION...
VFR CONDITIONS EXPECTED. EASTERLY WINDS WILL TRANSITION TO SOUTHEAST
TODAY AS SURFACE HIGH PRESSURE SHIFTS EAST.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, Jun 5, 3:00 AM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 AM CDT SUN JUN 05 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
400 AM CDT SUN JUN 05 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT NORTH AND
EAST OF A LINE FROM HURON TO STORM LAKE.  IF ANY STORMS
DEVELOP...THEY WOULD HAVE THE POTENTIAL OF PRODUCING LARGE HAIL
TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 60 MPH.

FLOODING...
RECORD HIGH RELEASES ARE OCCURRING FROM THE MISSOURI RIVER
RESERVOIRS INTO MID SUMMER. HIGH WATER LEVELS WILL CAUSE
SIGNIFICANT IMPACTS BETWEEN CHAMBERLAIN AND SIOUX CITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

EXTREMELY WARM TEMPERATURES ARE EXPECTED ON MONDAY AND TUESDAY
WITH HIGH TEMPERATURES IN THE 90S.  THIS COMBINED WITH DEW POINTS
IN THE 60S TO NEAR 70 WILL PRODUCE HEAT INDICES OF 95 TO 105
ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 9 PM NORTH AND EAST OF
A LINE FROM
HURON TO STORM LAKE.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Woodbury

When
June 5, 6:00 AM CST to June 30, 11:59 PM CST
Where
Woodbury County, 7.18 mi WNW of (Sux)sioux City Arpt to 1.23 mi W of Sloan
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
42.440, -96.510

Flooding from upstream spring snowmelt and subsequent heavy rain began and worsened in June. Lowlands along the river including numerous roads, parks, recreational areas and homes were flooded. The flooding included the Riverboat Museum and Welcome center in Sioux City. Over 10 thousand acres of usually dry land were flooded, with several farms affected. Prior to the flooding many residents were evacuated from their homes. The highest stage at South Sioux City Nebraska was 5.2 feet above flood stage on June 27th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327561.